Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 13, NWS Grand Junction, CO

July 27, 2004Mesa County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Jul 27, 2004, 2:53 PM MDT for Mesa County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2004, 2:53 PM MDT (20:53 UTC)
Expired
Jul 27, 2004, 3:30 PM MDT
In force
37 min
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Mesa County, CO

The radar

The Grand Junction radar (KGJX), 49 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.9 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2004-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2004-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1665 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KGJT 272053
SVRGJT
COC077-272130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
252 PM MDT TUE JUL 27 2004

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MESA COUNTY IN WEST CENTRAL COLORADO.

* UNTIL 330 PM MDT.

* AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES WEST OF COLLBRAN...OR 26
  MILES EAST OF GRAND JUNCTION...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR COLLBRAN BY 320 PM MDT.

THE TOWNS OF PLATEAU CITY AND MOLINA ARE ALSO IN THE PATH OF THIS 
SEVERE THUNDERSTORM.

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS...AND ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

LAT...LON 3921 10817 3935 10813 3935 10743 3930 10747
      3927 10741 3923 10745 3922 10750 3917 10754
      3917 10758 3909 10770

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:45 PM MDT, 8 minutes earlier.

Area forecast discussion, Jul 27, 2:45 PM MDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
245 PM MDT TUE JUL 27 2004

.SHORT TERM (THIS AFTERNOON THROUGH WEDNESDAY NIGHT)...
ISOLATED STRONG THUNDERSTORMS HAVE FORMED OVER THE SOUTHERN HALF OF
THE FORECAST AREA.  BUT THE STRONGEST STORM ON RADAR SO FAR HAS
BEEN NORTHWEST OF DEBEQUE IN WHICH A SEVERE TSTORM WARNING HAS BEEN
ISSUED.  STRONG UPPER LEVEL TROUGH APPROACHING SOUTHEAST UTAH AND
EXIT REGION OF SPEED MAXIMA INTO ARIZONA PROVIDING UPPER LEVEL
DIVERGENCE IN UNSTABLE ENVIRONMENT FOR STRONGER STORM DEVELOPMENT
THIS AFTERNOON.  BOUNDARY LAYER STILL RELATIVELY DRY BUT THE MID
LEVELS ARE MOIST WITH PRECIPITABLE WATER NEARLY NINE TENTHS OF AN
INCH.  STORMS HAVE RELATIVELY HIGH BASES BUT WITH DEEP CONVECTION
WITH ECHO TOPS OF 45-50K FEET.  THE MAIN THREAT FROM STORMS WILL BE
DOWNBURST WINDS ESPECIALLY SOUTHEAST UTAH...BUT HAIL WILL BE
POSSIBLE ELSEWHERE.  WITH THE LOSS OF SURFACE HEATING BY EARLY
EVENING...STORMS WILL NOT BE QUITE AS STRONG.

CONSIDERABLY LESS CONVECTIVE ACTIVITY EXPECTED ON WEDNESDAY.
FORECAST AREA WILL BE IN BETWEEN SHORT WAVES WITH DRIER AIR BEHIND
TROUGH AXIS.  EVEN WITH MID LEVEL DRYING...SOME BOUNDARY MOISTURE
WILL STILL BE PRESENT FOR SOME AFTERNOON CONVECTION.  BUT CONVECTION
WILL NOT BE ORGANIZED AND WILL BE BATTLING SOME SUBSIDENCE.  MOST
STORMS WILL BE CONFINED OVER THE COLORADO HIGH TERRAIN EAST OF A
LINE FROM RANGELY TO GRAND JUNCTION TO CORTEZ.  SUFFICIENT H7 FLOW
THAT STORMS WILL TRAVEL OFF THE HIGHER TERRAIN AND MOVE OVER THE
VALLEYS LATE IN THE DAY...SO SLIGHT CHANCE POPS ARE STILL WARRANTED
FOR SOME VALLEYS.  TEMPERATURES REBOUND SEVERAL DEGREES GIVEN MORE
SUNSHINE EXPECTED.

.LONG TERM (THURSDAY THROUGH MONDAY)...GFS STILL CONTINUES THE TREND
OF MORE AMPLITUDE WITH SHORT WAVES EJECTING FROM THE WESTERLIES. THE
EC ON THE OTHER HAND SHOWS MORE AMPLITUDE WITH THE SOUTHWESTERN
RIDGE. HOWEVER NO REAL BIG DIFFERENCES IN EXPECTED SENSIBLE WEATHER
FOR OUR CWA.

THURSDAY AND FRIDAY...A NORTHWEST FLOW WILL BE OVER THE CWA WITH
EMBEDDED WEAK SHORT WAVES. ETA INDICATES SPECIFIC HUMIDITIES ALSO
FALLING WITH TIME...SO EXPECT A GRADUAL DECREASE IN POPS. BY FRIDAY
AFTERNOON HIGH PRESSURE BEGINS TO BUILD OVER THE SOUTHERN BORDER
BETWEEN AZ/NM.

SATURDAY THROUGH TUESDAY...RIDGE OVER THE SOUTHWEST AMPLIFIES
PRODUCING A SOUTHERLY FLOW OVER AZ...THUS BRINGING A RETURN OF
SUBTROPICAL MSTR. LITTLE DAY TO DAY CHANGE EXCEPT THE POSSIBILITY FOR
SHOWERS AND T-SHOWERS SHOULD INCREASE WITH TIME AS THE ATMOSPHERE
MOISTENS. TEMPERATURES GRIDS IN GOOD SHAPE WITH A WARMING TEND.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...SEVERE THUNDERSTORM WATCH UNTIL 6 PM FOR MONTROSE...SAN
     MIGUEL...DOLORES AND MONTEZUMA COUNTY.
.UT...SEVERE THUNDERSTORM WATCH UNTIL 6 PM FOR GRAND AND SAN
     JUAN COUNTY.

PF/MC
Hazardous weather outlook, Jul 27, 1:27 PM MDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
127 PM MDT TUE JUL 27 2004

COZ001>005-007-008-010-013-UTZ023>025-281100-
CENTRAL COLORADO RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
DEBEQUE TO SILT CORRIDOR-EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-LOWER YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-TAVAPUTS PLATEAU-UPPER YAMPA RIVER BASIN-
127 PM MDT TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST COLORADO AND
NORTHEAST UTAH...GENERALLY NORTH OF INTERSTATE 70.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING.
LOCALLY HEAVY RAIN...SMALL HAIL AND GUSTY WINDS TO AROUND 40 MPH WILL
ACCOMPANY THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

ISOLATED THUNDERSTORMS WILL OCCUR EACH AFTERNOON AND EVENING...MAINLY
OVER THE MOUNTAINS. STRONG GUSTY WINDS WILL BE THE MAIN THREAT FROM
THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT...
THOUGH SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND
REPORTS.

COZ006-009-011-012-014-017>023-UTZ022-027>029-281100-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
FOUR CORNERS/UPPER DOLORES RIVER-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-SAN JUAN RIVER BASIN-
SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
WEST ELK AND SAWATCH MOUNTAINS-
127 PM MDT TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST COLORADO AND
SOUTHEAST UTAH...GENERALLY ALONG AND SOUTH OF INTERSTATE 70.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM MDT FOR
PORTIONS OF SOUTHWEST COLORADO AND SOUTHEAST UTAH. REFER TO THE
DENSEL9 FOR MORE DETAILS. THE POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS WILL EXIST THROUGH AT LEAST 600 PM MDT. THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...HAIL GREATER THAN 1/2 INCH IN DIAMETER...AND VERY HEAVY
RAINFALL...ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

ISOLATED THUNDERSTORMS WILL OCCUR EACH AFTERNOON AND EVENING...
MAINLY OVER THE MOUNTAINS. STRONG GUSTY WINDS WILL BE THE MAIN THREAT
FROM THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT...
THOUGH SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND
REPORTS.

NADLER/COLTON

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 2:15 PM MDTSevere Thunderstorm WarningGJTGarfield45 min
Jul 27, 3:33 PM MDTSevere Thunderstorm WarningGJTMesa42 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.